Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 260, NWS Dodge City, KS

September 28, 1995Ford County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 28, 1995, 8:56 PM CDT for Ford County, Gray County, Kansas. It was in force for 40 min.

The area

The counties it named.

The facts

Issued
Sep 28, 1995, 8:56 PM CDT (01:56 UTC)
Expired
Sep 28, 1995, 9:36 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ford County, KS, Gray County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 290158
SVRDDC
KSC057-069-290245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
856 PM CDT THU SEP 28 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST KANSAS
 
   ...WESTERN FORD COUNTY...SOUTHEASTERN GRAY COUNTY
 
AT 855 PM CDT...DOPPLER RADAR SHOWED LINE OF SEVERE THUNDERSTORMS FROM 4
MILES SOUTH OF MONTEZUMA TO NEAR FOWLER. THE LINE WAS MOVING NORTHEAST
AT 40 MILES AN HOUR AND WILL REACH ENSIGN BY 915 PM AND DODGE CITY BY
935 PM CDT. THESE STORMS ARE PRODUCING LARGE HAIL AND DAMAGING WINDS.
 
A SPOTTER 12 MILES NORTHWEST OF MEADE REPORTED QUARTER SIZED HAIL WITH
THE STORMS AT 845 PM CDT ALONG WITH VERY HIGH WINDS. IF YOU ARE IN OR
NEAR THE PATH OF THESE STORMS YOU SHOULD SEEK IMMEDIATE SHELTER.
 
PERSONS IN THE PATH OF THE STORM SHOULD MOVE INDOORS TO A S6TURDY
SHELTER AND STAY AWAY FROM WINDOWS.  IN ADDITION...A TORNADO WATCH IS
IN EFFECT FOR THE WARNED AREA.  REMEMBER SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
JOHNSON
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:22 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 28, 4:22 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT THU SEP 28 1995

MAIN FCST PRBM TNGT IS POPS AND TMPS.  SAT LOOPS SHOW MASS OF CLDS/TRW
MOVING ENE THRU NM TAFTN.  MIDDAY SFC ANLYS SHOWS SFC LOW VCNTY DHT
WITH WRM FNT EXTNDG EAST ACRSS OK.  GOOD MOIST TONGUE XTNDG NORTH THRU
TX/OK.  SOME CLRG OCCURG OVER SWRN KS AS LOW ST DECK ERODED MUCH FASTER
THAN YDA.  WOULD EXPCT PRECIP TO BEGIN IN CWA THIS EVE BASED ON EXTRAP
SAT MOVMT.  THIS SUPPORTD BY NGM WHICH TAKES VORT MAX FROM CENT NM THS
AFTN THRU MOST OF CWA BY 12Z.  LOW CLDS/FOG MAY NOT BE AS MUCH PRBLM
TNGT OR AT LEAST WOULD BE HELD TO EASTERN PTNS CWA AS UPPER SYS APPRS
STG ENUF TO PUSH SFC TROF FURTHER EAST.  24 HR NGM/ETA WOULD HAVE IT
AROUND GCK/DDC.  IN THS CONTEXT...WOULD EXPECT A LITTLE MORE SS ESP OVER
WRN SCTNS WHICH WOULD ENHANCE CONVTV POTNTL AS NEXT SYS APPCHS FRI AFTN.

DDC 060/082/053/070/047 542   GCK 059/084/053/069/045 424
LBL 060/085/054/070/046 524   EHA 055/085/054/070/044 324
HYS 063/082/059/070/045 524   P28 063/082/056/076/050 524
GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:05 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens26 min
Sep 28, 8:41 PM CDTSevere Thunderstorm WarningDDCMeade34 min
Sep 28, 9:02 PM CDTSevere Thunderstorm WarningDDCClark37 min
Sep 28, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.